Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 11, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 10, 2009, 6:41 PM CST for Clarke County, Washington County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2009, 6:41 PM CST (00:41 UTC)
- Expired
- Jan 10, 2009, 7:10 PM CST
- In force
- 29 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Clarke County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 110 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 110041 SVRMOB ALC025-129-110130- /O.NEW.KMOB.SV.W.0011.090111T0041Z-090111T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 641 PM CST SAT JAN 10 2009 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLARKE COUNTY IN SOUTHWEST ALABAMA... EAST CENTRAL WASHINGTON COUNTY IN SOUTHWEST ALABAMA... * UNTIL 730 PM CST * AT 638 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS NEAR 60 MPH. THIS STORM WAS NEAR SAINT STEPHRNS...OR ABOUT 11 MILES EAST OF CHATOM...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEROY AND 6 MILES NORTH OF PRESTWICK BY 645 PM CST... CARSON BY 650 PM CST... JACKSON BY 655 PM CST... WALKER SPRINGS BY 705 PM CST... ALLEN AND MANILLA BY 710 PM CST... SUGGSVILLE AND WHATELY BY 715 PM CST... LAT...LON 3176 8759 3148 8762 3142 8817 3158 8815 TIME...MOT...LOC 0040Z 257DEG 32KT 3152 8806 $$
1 follow-up statement
000 WWUS54 KMOB 110110 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 710 PM CST SAT JAN 10 2009 ALC025-129-110118- /O.CAN.KMOB.SV.W.0011.000000T0000Z-090111T0130Z/ WASHINGTON AL-CLARKE AL- 708 PM CST SAT JAN 10 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARKE AND EAST CENTRAL WASHINGTON COUNTIES IS CANCELLED... THE LINE OF THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED AS IT MOVED EAST TO NEAR WALKER SPRINGS. ANOTHER LINE OF STRONG THUNDERSTORMS IS MOVING EAST THROUGH THE WAGARVILLE AND SUNFLOWER AREAS...APPROACHING THE TOMBIGBEE RIVER. THESE STORMS ARE MOVING TO THE EAST AT 30 MPH...AND WILL BRING STRONG WIND GUSTS AT 40 TO 50 MPH...IN ADDITION TO FREQUENT LIGHTNING AND VERY HEAVY RAINS TOTALING NEAR 2 INCHES. THIS HEAVY RAIN COULD PRODUCE SOME LOCALIZED FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS. LAT...LON 3176 8759 3148 8762 3142 8817 3158 8815 TIME...MOT...LOC 0108Z 257DEG 32KT 3158 8778 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 4:17 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Jan 10, 4:17 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 417 PM CST SAT JAN 10 2009 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...A COLD FRONT MOVING ACROSS CENTRAL MISSISSIPPI LATE THIS AFTERNOON WILL MOVE INTO INTERIOR PORTIONS OF SOUTHEAST MISSISSIPPI BY AROUND 6 PM...THEN CONTINUE EAST ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS EVENING. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BE MOVING ACROSS THE REGION TONIGHT IN ADVANCE OF THE FRONT... AND SOME OF THE STORMS COULD OCCASIONALLY APPROACH SVR LIMITS BUT NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED. RAINS WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THROUGH EARLY SUNDAY MORNING. SOME ISOLATED LOCATIONS HAVE ALREADY RECEIVED UP TO AROUND 1.5 INCHES OF RAINFALL TODAY... AND ANOTHER 1 INCH...WITH LOCALIZED TOTALS OF 2 INCHES...COULD OCCUR TONIGHT. MUCH COOLER TEMPERATURES EXPECTED IN THE WAKE OF THE FRONT SUNDAY THROUGH MONDAY NIGHT. TEMPS ON SUNDAY WILL STRUGGLE TO REACH 50 ACROSS THE INTERIOR ZONES AS CLOUDINESS PERSISTS IN THE 850 TROF LAGGING BEHIND THE SFC FRONT. 12/DS && .LONG TERM (TUESDAY THROUGH SATURDAY)...WE MADE A FEW ADJUSTMENTS TO THE LONG TERM FCST...PRIMARILY WITH REGARD TO TEMPERATURES IN THE TUESDAY AND WEDNESDAY TIME FRAME. THE 12Z MEX MOS GUIDANCE CAME IN ABOUT 10 DEGREES COLDER THAN THE PREVIOUS 00Z NUMBERS...AND ALTHOUGH WE DID NOT COOL TEMPS BY THAT DEGREE...WE DID GO COOLER THAN PREVIOUS FOR THAT PERIOD OF THE FCST. ENSEMBLE SREF GUIDANCE INDICATED COLDER TREND THAN CURRENT OPERATIONAL GUIDANCE...WHICH INCREASED OUR CONFIDENCE SOMEWHAT IN GOING WITH THE COLDER TEMPS IN THE LONGER RANGE PERIOD. OTHERWISE DID NOT MAKE ANY CHANGES TO CURRENT LONG TERM PACKAGE. A DRY COOL AIRMASS WILL PERSIST THROUGH MID WEEK. BASE OF THE UPPER LONGWAVE TROUGH SETTLES OVER THE FORECAST THROUGH MIDWEEK...ALLOWING ANOTHER REINFORCING STRONG COLD FRONT TO MOVE INTO THE FORECAST AREA ON THURSDAY. A SLIGHT CHANCE OF RAIN WILL OCCUR THURSDAY WITH THE PASSAGE OF THE FRONT. AS MENTIONED ABOVE...COLDEST NIGHT NEXT WEEK NOW APPEARS TO BE TUESDAY NIGHT WITH ADJUSTMENTS DISCUSSED ABOVE. 12/DS && .AVIATION (18Z ISSUANCE)...IFR/MVFR CIGS AND VSBYS ANTICIPATED THROUGH 00 UTC. FORECASTERS ANTICIPATE VSBYS TO LOWER TO IFR/LIFR LEVELS IN ANY +TSRA ACTIVITY THROUGH 04 UTC. FRONTAL PASSAGE=> WIND SHIFT FORECAST BETWEEN 04 TO 06 UTC. POST FRONTAL STRATUS WITHIN MVFR LEVELS LOOKS TO PERSIST THROUGH 18 UTC SUNDAY. /10 && .MARINE...COLD FRONT FORECAST TO PASS ACROSS THE MARINE AREA BETWEEN MIDNIGHT AND SUNRISE SUNDAY MORNING. AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND SOME THUNDERSTORMS ARE FORECAST TONIGHT. SOME OF THE STORMS THIS EVENING COULD BE STRONG...PRODUCING BRIEF STRONG WIND GUSTS ALONG WITH LOCALLY HIGHER WAVES/SEAS. IN THE WAKE OF THE FRONT...NORTHERLY FLOW STRENGTHENS SUNDAY MORNING...PERSISTING INTO MONDAY MORNING. LATEST GUIDANCE MEMBERS SUGGEST SPREAD IN WIND SPEEDS WITH SOME STAYING IN THE RANGE OF CAUTIONARY HEADLINES WHILE OTHERS TO NEAR ADVISORY MAINLY SUNDAY AFTERNOON/EVENING. WILL WORD ZONES TO REFLECT ADVISORIES BEING POSSIBLE THEN. NEXT WEEK...MARINE AREA WILL BE IMPACTED BY A SERIES OF STRONG HIGH PRESSURE SYSTEMS WHICH WILL BRING STRONG NORTHERLY WINDS AND BUILDING SEAS FOR THE TUESDAY/TUESDAY NIGHT AND THURSDAY/THURSDAY NIGHT PERIODS. /10 && .FIRE WEATHER...A COLD FRONT MOVING ACROSS CENTRAL MISSISSIPPI LATE THIS AFTERNOON WILL MOVE INTO INTERIOR PORTIONS OF SOUTHEAST MISSISSIPPI BY AROUND 6 PM...THEN CONTINUE EAST ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS EVENING. THE FRONT IS EXPECTED TO MOVE OFFSHORE TO THE SOUTH OF THE FLORIDA PANHANDLE AROUND MIDNIGHT TONIGHT. SCATTERED TO NUMEROUS SHOWERS...AND ISOLATED THUNDERSTORMS...ARE EXPECTED ACROSS THE REGION IN ADVANCE OF THE FRONT AND WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THROUGH EARLY SUNDAY MORNING. SOME ISOLATED LOCATIONS HAVE ALREADY RECEIVED UP TO AROUND 1.5 INCHES OF RAINFALL TODAY... AND ANOTHER 1 INCH...WITH LOCALIZED TOTALS OF 2 INCHES...COULD OCCUR TONIGHT. MUCH COOLER TEMPERATURES EXPECTED IN THE WAKE OF THE FRONT SUNDAY THROUGH MONDAY NIGHT...BUT AFTERNOON RELATIVE HUMIDITY LEVELS LOOK TO REMAIN ABOVE CRITICAL LEVELS. 12/DS && .PRELIMINARY POINT TEMPS/POPS... MOBILE 46 49 32 59 / 80 50 10 05 PENSACOLA 49 53 33 57 / 90 70 10 05 DESTIN 53 55 38 57 / 90 80 20 05 EVERGREEN 44 49 30 57 / 90 40 10 05 WAYNESBORO 41 50 29 55 / 70 20 10 05 CAMDEN 42 49 29 56 / 80 30 10 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jan 10, 4:15 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 415 PM CST SAT JAN 10 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079- 112200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 415 PM CST SAT JAN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT. A COLD FRONT WILL MOVE SOUTHEAST TO THE CENTRAL GULF COAST LATE TONIGHT EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE FRONT...WITH RAINFALL AMOUNTS NEAR 1 INCH POSSIBLE FOR MOST LOCATIONS. A FEW LOCATIONS COULD RECEIVE LOCALLY HIGHER AMOUNTS UP TO 2 TO 3 INCHES. AS A RESULT...SOME LOCALIZED FLOODING OF POOR DRAINAGE AREAS AND SMALL STREAMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY TONIGHT. DUE TO SLIGHTLY BETTER INSTABILITY AHEAD OF THE FRONT...A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS AND ISOLATED TORNADOES CANNOT BE RULED OUT. A MODERATE TO STRONG OFFSHORE FLOW IN THE WAKE OF A SURFACE COLD FRONT WILL MAKE FOR HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY. A STRONG OFFSHORE FLOW OVER THE MARINE AREA WILL CONTINUE TO GIVE WAY TO HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT SUNDAY THROUGH EARLY MONDAY. THE OFFSHORE FLOW IS EXPECTED TO REBUILD TUESDAY AND AGAIN THURSDAY AS A SERIES OF STRONG HIGH PRESSURE SYSTEMS BUILD IN FROM THE NORTH. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER OPERATIONS IS NOT ANTICIPATED AT THIS TIME. /10
In the hours before
Special weather statement, Jan 10, 3:08 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 308 PM CST SAT JAN 10 2009 ALZ052-061-062-102145- UPPER MOBILE-WASHINGTON-UPPER BALDWIN- 308 PM CST SAT JAN 10 2009 ...STRONG WINDS TO IMPACT THE WASHINGTON...BALDWIN AND MOBILE COUNTY BORDER... AT 308 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF MODERATE TO HEAVY SHOWERS AND ISOLATED THUNDERSTORMS MOVING EAST AT AROUND 25 MPH ACROSS THE BORDER OF WASHINGTON...BALDWIN AND MOBILE COUNTY. AREAS AFFECTED... CALVERT AND MALCOLM THROUGH 345 PM CST. THE PRIMARY THREATS WILL BE BRIEF WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jan 10, 5:13 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
513 PM CST SAT JAN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO MCINTOSH 31.27N 88.03W
01/10/2009 WASHINGTON AL LAW ENFORCEMENT
LAW ENFORCEMENT DISPATCHER REPORTED A TORNADO IN MCINTOSH
ALABAMA.
&&
JOHNWSpecial weather statement, Jan 10, 6:26 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 626 PM CST SAT JAN 10 2009 ALZ052-053-110130- WASHINGTON-CLARKE- INCLUDING THE CITIES OF...CHATOM AND GROVE HILL... 626 PM CST SAT JAN 10 2009 ...ADDITIONAL STRONG THUNDERSTORMS WILL AFFECT WASHINGTON AND CLARKE COUNTIES... AT 624 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING ACROSS WASHINGTON COUNTY. THE STRONGEST STORMS WERE NEAR JORDAN...MOVING EAST AT 35 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...BIGBEE...FRANKVILLE...SAINT STEPHENS...WAGARVILLE... LEROY...CORTELUOU...CARSON AND PRESTWICK THROUGH 8 PM CST. THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 6:41 PM CST | Areal Flood Advisory | MOB | Clarke, Monroe, Washington | 3 hr |
| Jan 10, 7:38 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 22 min |
| Jan 11, 3:21 AM CST | Small Craft Advisory | MOB | 31 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.